Forum

ms drugs already out there - BBC News

There is an article on BBC News website saying that a large trial Is starting using thee existing drugs for heart trouble, mnd and Prozac for depression. Has anyone been on Prozac and found that ms symptoms improved ?

johnh

I’ve not been on Prozac, but on other drugs in the same class - which, if it has potential, ought to work similarly.

I’m afraid I felt absolutely dreadful on them - not that I knew I had MS at the time - although that probably explained why I was feeling pants in the first place.

The problem, in any case, is for those people for whom it works (which didn’t include me, obviously), you would expect them to “feel better”, regardless whether it’s having any effect on the underlying MS. There’s no point anyone being on them unless they felt better - but that wouldn’t be proof they were addressing the MS.

As far as I know, none of the existing disease modifying drugs come with any promises of feeling better - they have a different agenda, which is to reduce frequency and/or severity of future relapses, and (possibly) delay disability. So if Prozac is a candidate, should you even expect to feel better, or is it one of those drugs (like the existing crop), where the proof would be in how patients do over the very long-term, not how it makes them feel?

Tina

problem is that doctors don’t like to prescribe prozac and diazepam in case we get addicted.

perish the thought!

i’m quite addicted to all this pain

good luck everyone with your meds and make sure you don’t get addicted

carole x

Docs will choose a replacement antidepressant if one stops working for you. This is why after 2 years I switched to alternatives from Prozac. Have been on various antidepressants since 1997, more on than off. I don’t think they r addictive as wouldn’t have been prescribed them.

1 Like

Hi Ollie,

I didn’t find them psychologically addictive - as in ever just fancying one, or wanting to take more.

However, I did find them physically addictive in the sense I got withdrawal when I tried to wean off.

With one particular type I tried (venlafaxine aka Effexor), the withdrawal symptoms started if I was so much as an hour late with a single tablet. Trembling, shivers, feeling sick etc.

I found coming off extremely difficult, as I became physically ill, rather than psychologically missing them. But I am quite a tough-minded person, so I did stop - albeit with difficulty. Although the Effexor took me two attempts, because I felt so ill as soon as I even began to reduce (the tablets aren’t divisible, so you can only do it by switching to alternate days - you can imagine how that was if I was ill within an hour of missing a tablet!). I am sure some people just stay on them indefinitely, rather than go through what I did. So I think they’re definitely addictive. Ironically, much more so than diazepam, which there’s so much more adverse publicity about. I’ve been using diazepam on and off for a number of years - I’ve never got sick when I’ve missed a tablet, or cut down, or stopped.

Tina

The mental health people (same bunch for Tina’s area and mine) draw a distinction between addiction and dependency.

When you think about this, the real distinction is between:
“Can’t do without it”
and
“Got to have some more”

or, as Tina puts it: psychological need, and physical need.

Either way, a need is a need. Right now, that sort of need is something I am happy to avoid.

I can also remember a tee-shirt slogan: “You can’t pi$$ me off, I’m on Prozac”.

Geoff

1 Like

Yaaaaaaaaaay!! I want one of those tee-shirts

Rosina x

Hi everyone. I’ve been on Prozac for about 15 years; I was originally put on it by a consultant psychiatrist who monitored me regularly and I’m now monitored by my GP. I was diagnosed with RRMS at the beginning of this year and the neuro reckons that I’ve probably had MS for about 17 years. I remember discussing long-term treatment with the psychiatrist, who said that it was simply replacing something that my brain wasn’t making adequately (seretonin I think) and he compared it to a diabetic using insulin (probably that would be a bit controversial these days) or someone with an underactive thyroid (like me) having to supplement for life.

I’ve no problem being on it at my age (62). It doesn’t stop me from feeling things - I have had several ‘upsets’ during that time, not least my MS dx - but just helps me to cope better instead of completely losing the plot. I did try (under medical supervision) to reduce/come off it a couple of times, but I felt much worse.Probably there is an element of dependency for me, but I don’t care.

Louise

You could always print one for yourself.
A lot of places sell paper that you stick through a printer and then iron onto a tee-shirt.
Then people would ask where you got it.

I’m tempted to do it, but I no longer have the figure for a tee-shirt.

Geoff

A frog would look silly in a T-shirt Geoff, stay naked.

X​

Even worse, I could be mistaken for a Green Party campaigner/

Geoff

Hi ,

I have been on Prozac since it was first released 2x20mg a day . I have not found it helps with the symptoms. But maybe they use a very high dose. Will be interesting to see how the study works out.

Kielyn

Hi Carole - often seen posts from you, always sensible.

I have RRMS - only diagnosed 4 years ago, but my specialist thinks I have had it for several years before, I lived in the Canaries, having suffered several falls and broken bones due to unexplained loss of balance - the docs thought I just probably just drank too much (many brits do over there) Not true in my case. Having cared for my Mum for a year & then 4 years caring for my beloved Pop, who sadly died in 2008 of Bowel cancer (aged 93 and still a gentleman to the last) I then returned to UK to nurse my ex (Father of my only son) until he died Christmas 2010 after a four year struggle with liver cancer. He was 6’5", weighed over 20 stone and the District Nurses were not allowed to lift him, so this 7 stone weakling took over for his last six months.

So during these 6-7 years I very rarely had more than 3-4 hours sleep, so started taking valium, then diazapam only one or sometimes two nights a week, resulting in a good 6-7 hour sleep. I know I am not addicted in anyway. However when I moved last year, I had to change my G.P. I had moved into a new flat with a co-tenant, a beautiful new two-bed, two bathroom flat, ground floor, room for my mobility scooter. Four days later, my co-tenant fell over in the bath, the new G.P. refused to come and see him, he died two days later of a massive blood clot. I was left to deal with it all. I phoned the surgery after I had cleaned the blood, packed all of his belongings, informed his family who came to collect his stuff, arranged & paid for the cremation. Three days with no sleep, I telephoned my new G.P. and literally had to beg him for Diazapam, he left a prescription for 14.

I am still not in anyway addicted to Diazapam, I buy them illegally. I take baclofen for severe toe and finger muscle spasms, co-codamol for back pain (arthrytus) occasionally tramadol for chest muscle spasms. In the last couple of months my hands and feet are completely numb, at night they throb so much that I cannot sleep.

Lisa. my MS nurse is brilliant, but so overstretched she only comes to me about every 4 months. On her last visit she advised me to ask the doctor for Amrtnpbyline, buit this is an antidepressant which I am frightened of.

What do you think?